Texas, 2019Damaging Winds in Texas, May 19, 2019
May 19, 2019 · NWS EWX · 2 events in 1 county or zone
Isolated thunderstorms developed along a dryline overnight and one of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along a dryline overnight and one of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 19, 5:38 AM CST, 15 minutes earlier.
Area forecast discussion, May 19, 5:38 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 AM CDT Sun May 19 2019
.AVIATION...
A mix of IFR/MVFR ceilings and visibilities at the terminals will
linger through mid- morning as a soupy 70+ degree dew point airmass
sits across the terminals today. Brief drops to LIFR will be
possible. Expect heating to gradually allow ceilings to lift to high
end MVFR mid to late morning with improvement to VFR by this
afternoon. Ongoing TSRA southeast of DRT will continue to move
southeast, remaining outside of the vicinity of the Austin and San
Antonio terminals. Otherwise, expect light and variable winds this
morning to become southeasterly near 10 knots by midday with further
strengthening to near 15 knots by the end of the 30 hour TAF period
for AUS and SAT. Redevelopment of IFR ceilings overnight may be
short-lived as these winds increase, with rises back to MVFR possible
by 12Z Monday.
&&
.PREV DISCUSSION... /ISSUED 414 AM CDT Sun May 19 2019/
SHORT TERM (Today through Monday)...
Early morning surface analysis revealed the dryline had retreated to
a Mineral Wells to Rocksprings to Langtry line. With the KDFX VAD
wind profiler showing south to southeast winds around 20 knots
through 3kft AGL and nocturnal cooling of air north of this boundary,
current expectations are for the dryline to nudge a bit farther to
the north through the remainder of the pre-dawn hours. South of the
dry line, dewpoints surging into the mid to upper 70s have resulted
in patchy fog development across most of South Central Texas. Deep
moist convergence within the vicinity of the dryline is allowing for
thunderstorm development occur across Kinney and Val Verde Counties
early this morning. SPC Mesoanalysis for this area shows some very
high SBCAPE values in the 4000-5000 J/kg range as well as some modest
mid-level cold air advection associated with the passage of the
large trough over the Central Plains. Both of these factors, combined
with effective bulk shear in excess of 40 knots, will result in a
risk for an isolated severe thunderstorm or two for areas along the
Rio Grande early this morning. One such thunderstorm was currently
ongoing as of this writing just southeast of Del Rio. Large hail
appears to be the main threat, but a damaging wind threat also cannot
be ruled out. Farther east, patchy fog is expected to lift mid to
late morning with onset of daytime heating.
After a warm start this morning with several locations again possibly
tying or setting record high minimum temperatures today (more
information in the climate section below), convergence along the
dryline may allow for a secondary round of thunderstorms to develop
across Val Verde County this afternoon. The rest of the region is
expected to remain dry today with highs in the upper 80s to mid 90s
under partly cloudy skies. Southeast flow persisting across the
region tonight and associated warm air advection may allow for a few
streamer showers to develop for areas roughly east of Highway 281 by
sunrise Monday with another round of patchy fog possible. Best
chances for this fog appear to be across the Coastal Plains and into
the Interstate 25 corridor where winds are forecast to be lighter.
Very warm overnight lows in the low to mid 70s are expected again
tonight.
On Monday, a closed low off the California coast early this morning
swings into the Four Corners region and amplifies the southwest flow
aloft over the Southern Plains. Height falls associated with this
system are four standard deviations below normal for this time of
year and this will only help to induce rapid lee cyclogenesis along
the Front Range of the Rockies. While the overall trajectory of this
system places the best dynamics over portions of the Texas Panhandle,
Oklahoma, and Kansas, the strength of this system will result in
increasing winds across South Central Texas during the day on Monday
with winds increasing into the 15-25 MPH range across central and
eastern portions of the region and 20-30 MPH along the Rio Grande.
This will also allow for a few streamer showers to linger during the
day across much of the region with an isolated thunderstorm or two
possible along the dryline in Val Verde County during the afternoon.
Highs on Monday are forecast to range from the mid 80s across the
Hill Country to upper 90s in the Rio Grande Plains.
LONG TERM (Monday Night through Saturday)...
By Monday night, the closed low becomes an open wave as it swings
into Colorado and pushes the dryline eastward. This may allow for
another broken line of showers and thunderstorms to develop and push
into the region late Monday night and Tuesday morning, with streamer
showers developing ahead of the line Monday night. As we saw this
weekend, the strength of the cap will play a big role in how far
south these storms will be able to extend and presently expect best
rain chances to materialize for areas of north Interstate 10. Given
the wind energy associated with this system, a strong wind gust or
two may be possible with these storms. Expect this system to push
east of the region by Tuesday evening. Generally dry conditions are
expected through the remainder of the forecast as upper ridging
spreads into the region with temperatures near to above normal as a
result.
CLIMATE...
Above normal overnight temperatures are forecast to continue for the
next few days across South Central Texas and many locations may tie
or set new record high minimum temperatures. The record high minimum
temperatures for May 19 and May 20 for the four South Central Texas
climate sites are listed below.
MAY 19 RECORD HIGH MINIMUM TEMPERATURES
LOCATION RECORD HI MIN YEAR
Austin Bergstrom 76 1960
Austin Camp Mabry 77 1902
San Antonio 76 2017
Del Rio 76 2013
MAY 20 RECORD HIGH MINIMUM TEMPERATURES
LOCATION RECORD HI MIN YEAR
Austin Bergstrom 75 2010
Austin Camp Mabry 76 1902
San Antonio 77 1989
Del Rio 76 1939
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 92 74 89 74 86 / 10 10 10 30 60
Austin Bergstrom Intl Airport 92 74 89 74 87 / 10 10 10 30 60
New Braunfels Muni Airport 93 74 91 74 89 / 10 10 10 30 60
Burnet Muni Airport 91 72 87 69 86 / - 10 10 40 60
Del Rio Intl Airport 95 75 96 72 93 / 20 10 20 20 0
Georgetown Muni Airport 92 73 88 73 85 / 10 10 10 30 60
Hondo Muni Airport 94 76 94 73 92 / 10 10 10 30 30
San Marcos Muni Airport 92 74 89 73 88 / 10 10 10 40 60
La Grange - Fayette Regional 92 77 91 76 88 / 10 10 10 20 50
San Antonio Intl Airport 93 75 90 75 90 / 10 10 10 30 50
Stinson Muni Airport 94 76 92 76 92 / 10 10 10 30 40
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Aviation...Huffman
Short-Term/Long-Term...Huffman
Hazardous weather outlook, May 19, 3:43 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
443 AM CDT Sun May 19 2019
TXZ171>173-183>194-202>209-217>225-228-200945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
443 AM CDT Sun May 19 2019
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A few strong to severe thunderstorms will be possible along the
Rio Grande today. Thunderstorms will be capable of large hail and
damaging winds. Locally heavy rain will also be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible Monday night and Tuesday for areas
generally along and north of Interstate 10. A strong to severe
storm will be possible during this time, along with locally heavy
rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, May 19, 4:17 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
517 AM CDT Sun May 19 2019
TXZ183-202-191115-
Kinney TX-Val Verde TX-
517 AM CDT Sun May 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY AND SOUTHEASTERN
VAL VERDE COUNTIES UNTIL 615 AM CDT...
At 517 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake View, or 7 miles north of Del Rio, moving east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Del Rio, Lake View, Amistad Village, Amistad Recreation Area -
Governors Landing, Amistad Recreation Area - Diablo East, Amistad
Recreation Area - Black Brush Point, Amanda, Laughlin AFB, Amistad
Recreation Area - Long Point, Val Verde Park, Standart, Cienegas
Terrace, Amistad Recreation Area - San Pedro Canyon, Kickapoo Cavern
State Park, Amistad Recreation Area - 277 North Campground and
Amistad Recreation Area - 277 South Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2962 10092 2962 10035 2919 10051 2931 10091
2935 10095 2937 10101 2944 10106
TIME...MOT...LOC 1017Z 270DEG 13KT 2946 10093
AATSpecial weather statement, May 19, 5:28 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
628 AM CDT Sun May 19 2019
TXZ217-191230-
Maverick TX-
628 AM CDT Sun May 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAVERICK COUNTY
UNTIL 730 AM CDT...
At 628 AM CDT, Doppler radar was tracking a strong thunderstorm near
Quemado, moving southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Quemado, Radar Base, Normandy, Siesta Acres, Fabrica, Elm Creek and
Seco Mines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
2888 10060 2889 10059 2891 10062 2890 10063
2892 10063 2894 10065 2900 10065 2908 10067
2908 10057 2875 10040 2874 10051
TIME...MOT...LOC 1128Z 302DEG 21KT 2896 10068
AATThunderstorm Wind, Maverick
- When
- May 19, 5:53 AM CST
- Where
- Maverick County, 5.13 mi SE of Normandy
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 28.860, -100.550
A thunderstorm produced wind gusts estimated at 65 mph that knocked down power lines near the intersection of Hwy 277 and Hwy 131 northwest of Eagle Pass.
Thunderstorm Wind, Maverick
- When
- May 19, 6:04 AM CST
- Where
- Maverick County, 2.16 mi NNW of La Gloria
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 28.780, -100.510
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a few large mesquite trees along Hwy 277 just north of Eagle Pass.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in West Virginia, May 19, 20191 death · 2 injured · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 19 to 21, 2019$434,000 · EF1 · 26 events
- Tornadoes and Damaging Wind in Ohio, May 19, 2019$954,000 · EF1 · 5 events
- Tornado in Pennsylvania, May 19, 20193 injured · $100,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 19, 2019$128,000 · 1.25 in hail · 40 events
- Tornado and Damaging Winds in Louisiana, May 19, 2019$203,000 · EF1 · 5 events
- Tornado and Hail in Pennsylvania, May 19, 20191 injured · $50,000 · EF1 · 21 events
- Hail and Damaging Winds in Pennsylvania, May 19, 20191 injured · $105,000 · 1.75 in hail · 19 events
- Tornado and Damaging Winds in Michigan, May 19, 2019$62,000 · EF0 · 6 events
- Flash Flood and Dust Storm in California, May 19 to 23, 2019$53,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in New York, May 19, 2019$45,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, May 19, 2019$26,000 · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824150, 824152.